Why Should You Avoid Mixing Antibiotics and Alcohol?

Medically Reviewed By Kayla Loibl | Last Edited : JUNE  10, 
2021 
| 5 Sources


Mixing antibiotics and alcohol is a dangerous combination that can make you very sick. Antibiotics kill bacteria, but also destroy the healthy bacteria in your gut, which can lead to diarrhea.

Alcohol kills off these good bacteria too, so when you drink alcohol while taking antibiotics it will likely cause stomach problems like nausea or vomiting. Drinking alcohol while also taking antiretroviral medications used for HIV treatment may result in liver damage as well as life-threatening complications such as blood disorders (HIV Medicine Foundation).

The best thing to do is avoid mixing antibiotics altogether if possible.

What is the Problem with Mixing Antibiotics and Alcohol?

Mixing antibiotics and alcohol can disrupt the effectiveness, which means that it could be more difficult to treat an infection. Plus, drinking when you're taking these medications can cause side effects like vomiting or nausea.

It's not just mixing antibiotics with alcohol that could be dangerous - they can also have negative interactions with other drugs such as acetaminophen (Tylenol) or statins.

This is a list of effects when mixing antibiotics with alcohol:

  • Amoxicillin can lead to nausea, vomiting, diarrhea, anemia. It's also possible that the antibiotic will not be as effective in fighting off infection.
  • Augmentin should never be taken with alcohol because it could cause blood disorders which make it difficult for your body to clot - meaning you'll have prolonged bleeding from cuts or wounds. Plus, mixing these medications can result in severe liver damage.
  • Cefixime has side effects like dizziness and headaches so combining them with alcohol might intensify those symptoms over time. Drinking while taking this medication increases risk of kidney problems too since there's more fluid going through your system than normal.

This is why it’s important to avoid mixing antibiotics with alcohol. If you need an antibiotic, make sure not to drink alcohol while taking them and vice versa. You should also speak with your physician about any concerns or questions that you have in regards to this topic before drinking again after being prescribed antibiotics for a sickness or infection.

If you find yourself experiencing these side effects within hours of consuming both alcohol and antibiotics together, contact 911 immediately as they could be signs of severe reactions such as liver failure if left untreated.

What are the Side Effects of Mixing Antibiotics and Alcohol?

Antibiotics are prescribed to fight infections caused by bacteria. Alcohol is a depressant that depresses the central nervous system and slows down breathing, heart rate, and digestion. Mixing alcohol with antibiotics can cause nausea, vomiting, dizziness or fainting when standing up (orthostatic hypotension).

The effects of mixing alcohol with antibiotics vary depending on how much you drink, your age and other underlying medical conditions such as liver disease.

The side effects of mixing alcohol and antibiotics are:

  • Nausea, vomiting, dizziness or fainting when standing up (orthostatic hypotension)
  • Coughing from a dry throat due to the decrease in saliva production caused by alcohol. Coughing could also be attributed to an allergic reaction if you have hay fever and take amoxicillin for allergies.

Alcohol can trigger other allergies too because it decreases natural immunity after coming into contact with an allergen. Antibiotics can also cause liver problems that may lead to nausea, vomiting or diarrhea which is why most doctors advise against consuming any type of alcoholic beverages while on them.

What are the Ways to Prevent Yourself from Drinking While Taking Your Medication? 

Losing track of time while taking your medication is a problem for many people. You may have even experienced this yourself, and it can lead to some very scary consequences. Here are some ways to help you avoid drinking alcoholic beverages while taking your medication:

Don't take your medication with a glass of wine in front of you. You don't want to be tempted by what's right there, and if something happens you'll know that it was the alcohol on top of the medicine that caused it!

Take your medications before breakfast or dinner rather than after because then they should have less time to interact with any alcoholic beverages first thing in the day. Wait until at least three hours has passed since having an alcoholic drink before taking them again (some prescription drugs may need even more time).

It is also best not to skip doses when drinking as this can lead to risks for people who are dependent on substances like benzodiazepine which produce withdrawal effects.

Ways to Cope with Painful Side Effects of Drinking While on Medication

Side effects of drinking alcohol while on medication are a common problem. If you're experiencing pain, nausea, or vomiting due to your medications and also want to drink alcohol, it's important to know the best ways to cope with this.

The first thing you should do is ask your doctor to address the side effects of drinking while on medication. There may be an alternative treatment that can help or a change in dosage for one of your medications.

Secondly, drink plenty of water and get more sleep as both these things reduce headaches from dehydration by increasing blood flow to the brain. Avoid excessive alcohol intake (especially if it's heavy) so there are no lingering effects such as dizziness for days after consuming too much alcohol.

Lastly, eat high-fiber foods before going out with friends who want to drink because they'll absorb some toxic substances from alcohol like acetaldehyde which has been shown to make hangovers worse.

antibiotics-and-alcoholPhoto by Michael Discenza

What’s A Better Option?

Mixing alcohol and antibiotics can be a bad idea because it will make the antibiotic ineffective. If you drink while taking an antibiotic, then your body won't be able to break down the medicine properly. As we have mentioned previously, this could lead to side effects like nausea, diarrhea, headaches, upset stomachs and more. In some cases, mixing  antibiotics with alcohol can cause kidney damage or liver damage.

A better idea would be to drink plenty of water and juice while taking the medicine, or sticking with a non-alcoholic beverage like soda. You should also avoid alcohol for at least two hours after finishing your last dose of antibiotics.

Conclusion 

Drinking while taking medication is a dangerous practice that can lead to serious side effects. If you find yourself in this situation, it's important to take time off your medications until the alcohol has left your system and consult with a doctor about how best to proceed.

Remember not all medicines are safe for consumption or if mixed with other drugs (antibiotics). The dangers of mixing alcohol and antibiotics have been discussed here so please don't mix these two together unless medically necessary!



Lead Writer/Reviewer : Kayla Loibl

Licensed Medical Health Professional 


Hello!

I am a Mental Health Counselor who is licensed in both New York (LMHC) and North Carolina (LCMHC). I have been working in the Mental Health field since 2015. I have worked in a residential setting, an outpatient program and an inpatient addictions program. I began working in Long Island, NY and then in Guelph, Ontario after moving to Canada. Read More


Alcoholism Help Homepage | What is Alcoholism | Signs of Alcoholism | Alcoholism Tests | Alcohol Abuse Effects | Living with an Addict | Alcoholism Recovery | The AA Way| Alcoholism Cure| Alcoholism Medication | My Story | Alcoholism Guide Blog | Contact Us | Disclaimer | Privacy Policy

New! Comments

Have your say about what you just read! Leave me a comment in the box below.